Texas, 2004

Hail in Texas, October 6, 2004

October 6, 2004 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 6, 1:46 PM MST, 7 hours 29 minutes earlier.

Area forecast discussion, Oct 6, 1:46 PM MST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
246 PM MDT WED OCT 6 2004

SYNOPSIS...

A WEAK UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF SHOWERS
EAST OF THE RIO GRANDE THE NEXT TWO DAYS...MAINLY OVER THE MOUNTAINS.
OTHERWISE MOSTLY DRY WEATHER AND SEASONALLY WARM TEMPERATURES ARE
EXPECTED THROUGH THE WEEKEND AS HIGH PRESSURE MOVES OVER THE SOUTHERN
ROCKY MOUNTAINS. AN APPROACHING LOW PRESSURE SYSTEM WILL PRODUCE A
FEW SHOWERS EARLY NEXT WEEK.

DISCUSSION...

PRIMARY UPPER LEVEL TROUGH AXIS IS NOW MOVING ACROSS CENTRAL NEW
MEXICO EARLY THIS AFTERNOON BUT SHORT RANGE MODEL DATA AND WATER
VAPOR IMAGES ALSO SHOWING DRY AIR ALOFT SPREADING ACROSS THE CWA.
MORNING SOUNDINGS INDICATED ABUNDANT LOW LEVEL MOISTURE WAS IN PLACE
BUT WITH SIGNIFICANT DRYING EVIDENT ABOVE 800 MB. CONSISTENT WITH
THIS TREND HAS BEEN FALLING DEWPOINTS ACROSS THE REGION AS SHALLOW
MOISTURE MIXES OUT. TROUGH SHOULD CONTINUE MOVING SLOWLY EASTWARD
THROUGH THURSDAY WITH MAIN AXIS EAST OF ENTIRE CWA BY EARLY EVENING
TOMORROW. GIVEN THESE TRENDS EXPECT SLIGHT RISK OF SHOWERS FROM RIO
GRANDE EAST TONIGHT AND OVER EASTERN COUNTIES ON THURSDAY. LOW LEVEL
EASTERLIES MAY ALSO KEEP ENOUGH MOISTURE IN FOR SLIGHT RISK OF
SHOWERS EASTERN MOUNTAINS FRIDAY AS WELL...OTHERWISE SUBSIDENCE AND
AND WARMING ALOFT WILL SUPPORT SEASONALLY WARM DRY WEATHER FOR MOST
OF THE CWA INTO SATURDAY.

MODELS HAVE BEEN SHOWING INCONSISTENCIES IN BRINGING DEEP CLOSED LOW
INTO SOUTHERN CALIFORNIA AND ARIZONA SUNDAY AND MONDAY. EARLIER
GUIDANCE INDICATED BACKING FLOW AND MOISTURE ADVECTION AHEAD OF
SYSTEM WOULD GENERATE PRECIP OVER CWA EARLY NEXT WEEK. HOWEVER LATEST
GFS TRANSPORTS DRIER AIR INTO THE REGION. FOR NOW WILL KEEP SLIGHT
CHANCES OF RAIN IN THE EXTENDED PERIODS.

PRELIMINARY NUMBERS...

EL PASO               UB 057/082 055/080 056 20000
ALAMOGORDO            BB 053/078 052/077 052 20000
LAS CRUCES            BB 054/080 053/080 054 10000
CLOUDCROFT            UB 040/061 037/058 038 32122
TRUTH OR CONSEQUENCES BB 053/077 050/077 052 00000
SILVER CITY           UB 047/073 046/072 046 00000
DEMING                UB 054/081 051/079 054 00000
LORDSBURG             UB 053/084 050/079 056 00000
SIERRA BLANCA         UB 054/077 052/076 053 32122

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

05 ROGASH
Hazardous weather outlook, Oct 6, 7:00 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
800 AM MDT WED OCT 6 2004

NMZ022>025-030>032-TXZ055-056-061833-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
800 AM MDT WED OCT 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF THUNDERSTORMS TODAY AND TONIGHT EAST OF
THE RIO GRANDE. THE BETTER CHANCES ARE FURTHER EAST. LOW LEVEL
SOUTHWEST FLOW WILL DRY OUT THE EASTERN 2/3RDS OF THE REGION AND
THUS THUNDERSTORMS ARE NOT EXPECTED WEST OF THE RIO GRANDE. SOME OF
THE STORMS OVER HUDSEPTH AND OTERO COUNTY MAY BECOME SEVERE WITH
LARGE HAIL AND BRIEF HEAVY RAINFALL.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

THURSDAY THE UPPER TROUGH SHIFTS EASTWARD AND MOST OF THE AREA
SHOULD REMAIN DRY THROUGH THE END OF THE WEEK.  ANOTHER SHARP
PACIFIC TROUGH IS FORECAST TO NEAR THE REGION BY MONDAY. WITH LOW
LEVEL MOISTURE IN PLACE THE CHANCE FOR SHOWERS AND STORMS RETURN
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BIRD

In the hours before

Special weather statement, Oct 6, 4:08 PM MST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
508 PM MDT WED OCT 6 2004

TXZ056-070208-
HUDSPETH TX-
INCLUDING THE CITIES OF...SIERRA BLANCA
508 PM MDT WED OCT 6 2004

STRONG THUNDERSTORMS WILL MOVE ACROSS HUDSPETH COUNTY ALONG AND SOUTH
OF A LINE FROM FORT HANCOCK TO SALT FLAT OVER THE NEXT FEW HOURS.
DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS IN
EASTERN HUDSPETH COUNTY BETWEEN SIERRA BLANCA AND SALT FLAT AT 510 PM
MDT. ANOTHER AREA OF STRONG STORMS WAS IN NORTHERN CHIHUAHUA
SOUTHWEST OF FORT HANCOCK. THESE STORMS ARE MOVING NORTHEAST AT ABOUT
15 MPH AND CAN PRODUCE WIND GUSTS OF MORE THAN 50 MPH...HEAVY
DOWNPOURS...DANGEROUS LIGHTNING AND HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.
Special weather statement, Oct 6, 7:31 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
831 PM MDT WED OCT 6 2004

TXZ056-070530-
HUDSPETH TX-
INCLUDING THE CITIES OF...SIERRA BLANCA
831 PM MDT WED OCT 6 2004

STRONG THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE ACROSS HUDSPETH
COUNTY. DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS NEAR
SALT FLAT AND JUST SOUTHWEST OF SIERRA BLANCA AT 830 PM MDT. OTHER
STORMS WERE DEVELOPING FARTHER SOUTHWEST IN CHIHUAHUA. THESE STORMS
ARE MOVING NORTHEAST AT ABOUT 15 MPH AND CAN PRODUCE WIND GUSTS OF
MORE THAN 50 MPH...HEAVY DOWNPOURS...FREQUENT DANGEROUS LIGHTNING AND
HAIL. STORMS WILL CONTINUE OVER HUDSPETH COUNTY ALONG AND SOUTH OF A
LINE FROM FORT HANCOCK TO SALT FLAT UNTIL 1130 PM TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

The radar

The El Paso radar (KEPZ), 145 km away, was scanning. The volume nearest the first event began at 04:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hudspeth

When
October 6, 9:15 PM MST
Where
Hudspeth County, 5 mi W of Salt Flat
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -105.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427332.